Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 10, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at May 22, 2013, 6:30 PM EDT for Worcester County, Massachusetts. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2013, 6:30 PM EDT (22:30 UTC)
- Expired
- May 22, 2013, 7:15 PM EDT
- In force
- 45 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
County Worcester County, MA
The radar
The Boston radar (KBOX), 89 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 6:37 PM EDT | HAIL 0.88 | Gardner, MA | |
| May 22, 6:40 PM EDT | TSTM WND DMG | Gardner, MA | TREE AND WIRES DOWN ON MINOTT ROAD. |
| May 22, 6:44 PM EDT | HAIL 0.75 | East Templeton, MA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 12:58 PM EDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 10.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 132 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 738 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
562
WUUS51 KBOX 222230
SVRBOX
MAC027-222315-
/O.NEW.KBOX.SV.W.0010.130522T2230Z-130522T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
630 PM EDT WED MAY 22 2013
THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN WORCESTER COUNTY IN CENTRAL MASSACHUSETTS...
* UNTIL 715 PM EDT
* AT 627 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR TEMPLETON...OR 13 MILES WEST
OF FITCHBURG...AND MOVING EAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
LEOMINSTER...FITCHBURG...GARDNER...TEMPLETON...LUNENBURG...
WESTMINSTER AND ASHBURNHAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. GO INSIDE
TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF
DRIVING BE PREPARED FOR LOW VISIBILITY AND DO NOT DRIVE THROUGH
FLOODED ROADS.
&&
LAT...LON 4264 7186 4264 7176 4262 7169 4255 7167
4253 7168 4253 7166 4251 7166 4251 7212
4257 7213 4265 7186
TIME...MOT...LOC 2230Z 263DEG 22KT 4255 7207
$$
JWD3 follow-up statements
431
WWUS51 KBOX 222243
SVSBOX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
643 PM EDT WED MAY 22 2013
MAC027-222315-
/O.CON.KBOX.SV.W.0010.000000T0000Z-130522T2315Z/
WORCESTER MA-
643 PM EDT WED MAY 22 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR NORTHERN WORCESTER COUNTY...
AT 639 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND POSSIBLY DAMAGING WINDS
IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GARDNER...OR 7
MILES WEST OF FITCHBURG...MOVING EAST AT 20 MPH.
A SPOTTER IN GARDNER RECENTLY REPORTED NICKEL SIZED HAIL WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
LEOMINSTER...FITCHBURG...GARDNER...TEMPLETON...LUNENBURG...
WESTMINSTER AND ASHBURNHAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL. GO
INSIDE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. DRIVERS SHOULD EXPECT POOR VISIBILITY AND AVOID FLOODED
ROADS.
&&
LAT...LON 4264 7186 4264 7176 4262 7169 4255 7167
4253 7168 4253 7166 4251 7166 4251 7212
4257 7213 4265 7186
TIME...MOT...LOC 2239Z 263DEG 19KT 4256 7196
$$
JWD995
WWUS51 KBOX 222252
SVSBOX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
652 PM EDT WED MAY 22 2013
MAC027-222315-
/O.CON.KBOX.SV.W.0010.000000T0000Z-130522T2315Z/
WORCESTER MA-
652 PM EDT WED MAY 22 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR NORTHERN WORCESTER COUNTY...
AT 648 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR WESTMINSTER...OR 4 MILES SOUTHWEST
OF FITCHBURG...MOVING EAST AT 20 MPH.
AN AMATEUR RADIO OPERATOR REPORTED A TREE AND WIRES DOWN IN GARDNER
AT 640 PM.
LOCATIONS IMPACTED INCLUDE...
LEOMINSTER...FITCHBURG...GARDNER...TEMPLETON...LUNENBURG...
WESTMINSTER AND ASHBURNHAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL. GO
INSIDE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. DRIVERS SHOULD EXPECT POOR VISIBILITY AND AVOID FLOODED
ROADS.
&&
LAT...LON 4264 7186 4264 7176 4262 7169 4255 7167
4253 7168 4253 7166 4251 7166 4251 7212
4257 7213 4265 7186
TIME...MOT...LOC 2248Z 263DEG 19KT 4256 7189
$$
JWD846
WWUS51 KBOX 222308
SVSBOX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
708 PM EDT WED MAY 22 2013
MAC027-222316-
/O.EXP.KBOX.SV.W.0010.000000T0000Z-130522T2315Z/
WORCESTER MA-
708 PM EDT WED MAY 22 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WORCESTER COUNTY WILL
EXPIRE AT 715 PM EDT...
AT 710 PM...THE STORM WHICH PROMPTED THE WARNING WAS NEAR FITCHBURG
AND LUNENBURG AND HAS WEAKENED. THEREFORE THE WARNING WILL BE
ALLOWED TO EXPIRE.
HOWEVER...THE STORM WILL PRODUCE HEAVY RAIN WHICH WILL RESULT IN
MINOR URBAN FLOODING. DO NOT DRIVE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 4264 7186 4264 7176 4262 7169 4255 7167
4253 7168 4253 7166 4251 7166 4251 7212
4257 7213 4265 7186
TIME...MOT...LOC 2306Z 263DEG 22KT 4256 7189
$$
JWDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 4:55 PM EDT, 1 hour 35 minutes earlier.
Area forecast discussion, May 22, 4:55 PM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
455 PM EDT WED MAY 22 2013
.SYNOPSIS...
A STALLED FRONT ACROSS SOUTHERN NH AND NORTHEAST MASS WILL MOVE
NORTH AS A WARM FRONT TONIGHT. EXPECT WARM...HUMID AND SHOWERY
WEATHER TO CONTINUE THURSDAY INTO SATURDAY. SCATTERED STRONG
THUNDERSTORMS ARE POSSIBLE THURSDAY AND FRIDAY. A COLD FRONT WILL
BE SLOW TO CLEAR...SO SHOWERS MAY LINGER INTO SUNDAY...THEN COOLER
AND LESS HUMID CONDITIONS SHOULD MOVE IN FOR THE HOLIDAY INTO NEXT
WEEK.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
THROUGH 00Z...
PARAMETERS SUCH AS THE C-B SIGNIFICANT SEVERE ARE FOCUSED ON
EASTERN NY AND EXTEND INTO FRANKLIN AND CHESHIRE COUNTIES. THIS
AREA EXPANDS INTO HAMPSHIRE AND HAMPDEN COUNTIES MID TO LATE
AFTERNOON BEFORE DIMINISHING. THE MORE GENERAL PARAMETERS SUCH AS
LIFTED INDEX SHOW THE LOWEST VALUES IN THIS AREA AND ARE UNSTABLE
TO MANCHESTER AND METROWEST BOSTON/NORTHERN RI/NORTHERN CT.
PRECIPITABLE WATER VALUES WILL BE NEAR 1.5 INCHES...SUFFICIENT FOR
SOME HEAVY DOWNPOURS. CONTINUE TO EXPECT SCATTERED TSTMS IN THIS
LATTER AREA WITH LOCALLY HEAVY DOWNPOURS. THE BEST SEVERE
POTENTIAL WILL BE IN WESTERN MASS AND SOUTHWEST NH. SVR TSTM WATCH
210 IS IN EFFECT FOR THE WESTERN HALF OF OUR FORECAST AREA.
TONIGHT...
UPPER RIDGE SHIFTS EAST OF US...TURNING WINDS INTO A SOUTHWEST
FLOW. THIS SHOULD MOTIVATE THE SURFACE FRONT TO MOVE NORTH AS A
WARM FRONT TONIGHT. THE EASTERLY MARINE SURFACE FLOW OVER THE
MERRIMACK VALLEY AND METRO BOSTON WOULD THEN BECOME SOUTHERLY AND
BRING IN WARMER MORE HUMID SURFACE AIR.
CONVECTIVE PARAMETERS REMAIN UNSTABLE OVERNIGHT...WHILE SUNSET
SHOULD WORK TOWARD STABILIZING THE AIRMASS A TAD. OVERALL POPS
WILL DIMINISH...BUT WITH A LINGERING CHANCE OF THUNDER. THE
GREATEST RISK WILL BE ACROSS THE CT VALLEY AND CENTRAL HILLS WITH
LESS OF A RISK ALONG THE COAST. TEMPS ARE A BLEND OF MOS.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
THURSDAY...
SURFACE LOW PRESSURE MOVES OUT OF THE GREAT LAKES AND UP THE ST
LAWRENCE VALLEY. MEANWHILE THE SUPPORTING UPPER TROUGH DIGS OVER
THE GREAT LAKES AND TURNS THE UPPER FLOW OVER US PAST SOUTHWEST
AND TOWARD SOUTH. THIS WILL SLOW DOWN THE PROGRESS OF THE SURFACE
COLD FRONT AND KEEP NEW ENGLAND IN THE WARM HUMID UNSETTLED
AIRMASS. CONVECTIVE PARAMETERS REMAIN UNSTABLE WITH PREFERENCE FOR
THE CENTRAL HILLS/CT VALLEY/BERKSHIRE EAST SLOPE REGIONS. WILL
NEED TO MONITOR FOR POTENTIAL SEVERE WEATHER. ALSO...PRECIPITABLE
WATER VALUES ARE FORECAST TO INCREASE TO BETWEEN 1.5 AND 1.75
INCHES WHICH INCREASES THE LIKELIHOOD OF HEAVY DOWNPOURS.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
HIGHLIGHTS...
* SHOWERS AND THUNDERSTORMS FRIDAY AND SATURDAY
* UNSETTLED WEATHER CONTINUES SUNDAY...THEN SLOWLY IMPROVING
MONDAY
* DRY BUT COOL CONDITIONS INTO THE MIDDLE OF NEXT WEEK
OVERVIEW AND MODEL PREFERENCES...
NOTING A MAJOR PATTERN CHANGE ACROSS THE LOWER 48 AS SEEN ON THE
LAST FEW OP RUNS OF THE GFS...ECMWF AND...TO A LESSER DEGREE...THE
UKMET. MODELS SIGNALING DIGGING UPPER TROUGH/CUTOFF LOW PRES
MOVING INTO THE WESTERN U.S. WHICH BUILDS A LARGE RIDGE OVER THE
PLAINS STATES...THEN IN TURN DIGS ANOTHER TROUGH MOVING OUT OF THE
GREAT LAKES TO THE EASTERN SEABOARD. LOOKS LIKE H5 CUTOFF LOW
FORMS BY SATURDAY ALONG THE MID ATLC COAST...SLOWING THE
PROGRESSION OF THE COLD FRONT ACROSS NEW ENGLAND INTO THE WEEKEND
AT LEAST. SOME TIMING ISSUES WITH THE EXIT OF THE SYSTEM...MAINLY
DUE TO HOW MUCH THE UPPER SYSTEM DIGS AS WELL AS POSSIBLE NEGATIVE
TILTING OF THE TROUGH.
AT THIS POINT...LEANED TOWARD THE WPC GUIDANCE SOLUTION WHICH USED
MAINLY MODEL ENSEMBLES...THEN BLENDED IN THE 12Z GFS/00Z ECMWF
WHICH WAS MORE AGGRESSIVE IN KEEPING INCLEMENT CONDITIONS GOING
THROUGH A GOOD PORTION OF THE UPCOMING HOLIDAY WEEKEND. DUE TO
TIMING OF THE EXIT OF THE UPPER SYSTEM...CONFIDENCE IS LOWER FOR
TRANSITION TIME /FOR NOW...DURING SUNDAY/. CONDITIONS LOOK TO
IMPROVE AS HIGH PRES BUILDS OUT OF CENTRAL CANADA FOR MON THROUGH
NEXT WED.
DETAILS...
THURSDAY NIGHT...COLD FRONT SLOWS DOWN ACROSS NY STATE AS H5 LONG
WAVE TROUGH STARTS TO DIVE TOWARD THE APPALACHIANS. HAVE KEPT
THREAT OF SHOWERS/CHANCE TSTMS GOING. WILL ALSO SEE SOME HEAVY
DOWNPOURS AS AXIS OF PW VALUES OF 1.5 TO 1.75 INCHES MOVES ACROSS.
WITH S-SW WIND IN PLACE...EXPECT TEMPS TO ONLY FALL BACK TO THE
MID 50S TO AROUND 60.
FRIDAY-SATURDAY...AS THE UPPER TROUGH DIGS ACROSS THE APPALACHIANS
AND EVENTUALLY DEVELOPING H5 CUTOFF LOW OVER THE MID ATLC...THIS
WILL SLOW THE PROGRESSION OF THE COLD FRONT ACROSS THE REGION
DURING THIS TIMEFRAME.
WILL SEE SHOWERS AND TSTMS...WITH BEST CHANCES FOR CONVECTION
DURING THE LATE MORNING INTO THE EVENING HOURS ON FRIDAY AS BEST
INSTABILITY MOVES THROUGH. WOULD NOT BE SURPRISED TO SEE SOME
STRONGER STORMS MAINLY E OF A LINE FROM KMHT-KORH-KIJD WHERE SOME
PEEKS OF SUN MAY BREAK OUT. PW VALUES WILL STILL BE AROUND 1.5
INCHES...SO HEAVY DOWNPOURS STILL POSSIBLE AS WELL AS GUSTY WINDS
AND EVEN SMALL HAIL. CAN NOT RULE OUT SOME THUNDER EVEN DURING THE
NIGHTTIME HOURS. COOLER AIR STARTS TO WORK INTO WESTERN AREAS AS
THE LOW SLOWLY MOVES E TOWARD SE MA AND THE CAPE SAT.
DEPENDING UPON WHETHER CLOUDS BREAK ACROSS W MA/SW NH...TEMPS MAY
FALL BACK TO THE UPPER 30S...OTHERWISE LOWS SAT NIGHT WILL FALL TO
THE 40S.
SUNDAY...FOR NOW...THIS APPEARS TO BE THE TRANSITION DAY AS LOW
PRES SLOWLY MOVES NE TO THE MAINE COAST. WILL STILL SEE SCT
SHOWERS ACROSS S NH/N MA EARLY...THEN SHOULD EXIT. HOWEVER...
RATHER LOW CONFIDENCE AS THIS DEPENDS UPON MOVEMENT OF THE UPPER
TROUGH OFF THE EASTERN SEABOARD AND ITS CUTOFF SYSTEM.
MONDAY THROUGH WEDNESDAY...EXPECT HIGH PRES TO BUILD OUT OF
CENTRAL CANADA DOWN THE EASTERN SEABOARD. TEMPS WILL BE COOL ON
THE HOLIDAY...THEN WILL REBOUND TO SEASONAL LEVELS AS THE HIGH
WORKS OFF THE MID ATLC COAST.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.
OVERVIEW...MODERATE CONFIDENCE IN TIMING OF CEILINGS AND CONVECTION.
THIS AFTERNOON/EVENING...
CIGS BELOW 1000 FEET LINGER ALONG THE EAST COAST...LIFTING TO 1500
TO 2500 FEET IN THE COASTAL PLAIN AND VFR IN THE CT VALLEY. EXPECT
CLOUDS ALONG THE COAST WILL BE TOUGH TO BREAK ESPECIALLY WHERE
WINDS LINGER OUT OF THE EAST. FOG LINGERS AT ACK AND IFR/LIFR
CONDITIONS EXPECTED THROUGH THE AFTERNOON.
MEANWHILE AN AREA OF TSTMS MOVES IN FROM EASTERN NY WITH BRIEF
CIGS 500-1000 FEET AND VSBYS 1-3 MILES WHERE THEY MOVE OVERHEAD.
BRIEF STRONG WINDS AND HAIL POSSIBLE WITH THESE STORMS IN THE CT
VALLEY THIS AFTERNOON/EVENING.
TONIGHT...LOW TO MODERATE CONFIDENCE.
SHOWERS/TSTMS DIMINISH IN INTENSITY BUT SCATTERED PRECIPITATION
LINGERS OVERNIGHT. THE WARM HUMID AIRMASS AND WET GROUND WILL
GENERATE MORE FOG WITH VSBYS 1-3 MILES IN GENERAL AND BELOW 1 MILE
IN THE COASTAL PLAIN.
THURSDAY...LOW TO MODERATE CONFIDENCE.
CONTINUED UNSETTLED WEATHER. FOG AND LOW CLOUDS WILL SLOWLY LIFT
DURING THE MORNING. THE TAFS MAY BE TOO FAST IN LIFTING
CIGS/VSBYS. SCATTERED SHOWERS/TSTMS WILL REGENERATE DURING THE DAY
WITH MORE STRONG STORMS IN THE CT VALLEY AND CENTRAL HILLS.
KBOS TERMINAL...LOW TO MODERATE CONFIDENCE IN TRENDS AND CEILINGS.
KBDL TERMINAL...LOW TO MODERATE CONFIDENCE IN TIMING OF CONVECTION
THROUGH THE PERIOD. COULD SEE BRIEF IFR IN AN AREA OF TSRA.
POTENTIAL FOR HAIL OR WIND GUSTS TO 50 KNOTS IN ISOLATED TSTMS.
OUTLOOK...THURSDAY NIGHT THROUGH MONDAY...
THURSDAY NIGHT AND FRIDAY...LOW CONFIDENCE. VERY UNSETTLED
PATTERN WITH VARIABILITY BETWEEN VFR AND MVFR-IFR CONDITIONS IN
SHRA/TSRA/FOG.
SATURDAY...LOW CONFIDENCE. MAINLY MVFR CIGS/VSBYS WITH POCKETS OF
IFR CONDITIONS. ISOLD-SCT TSTMS POSSIBLE THROUGH EARLY AFTERNOON.
POCKETS OF IFR VSBYS IN FOG ALONG THE COAST EARLY.
SUNDAY...LOW TO MODERATE CONFIDENCE. MVFR CIGS/VSBYS POSSIBLE
THROUGH MIDDAY ACROSS S NH/N MA...OTHERWISE SHOULD SEE MAINLY VFR.
LOW CONFIDENCE ON TIMING OF EXIT OF PRECIP.
MONDAY...MODERATE CONFIDENCE. VFR.
&&
.MARINE...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.
HIGH CONFIDENCE THROUGH THURSDAY.
A FRONT IS STALLED ACROSS THE EASTERN WATERS WITH EAST WINDS TO
THE NORTH AND SOUTHWEST WINDS TO THE SOUTH. THIS FRONT WILL SHIFT
NORTH TONIGHT WITH ALL WATERS TURNING TO SOUTHWEST WINDS.
SOUTHWEST WINDS WILL INCREASE OVERNIGHT AND THURSDAY WITH
POTENTIAL FOR 25 KNOTS ON THURSDAY. THIS WIND WILL CAUSE BUILDING
SEAS THROUGH THE PERIOD WITH 5-8 FOOT SEAS ON THE SOUTHERN EXPOSED
WATERS AND POSSIBLY THE EASTERN OUTER WATERS.
EXPECT LOW VSBYS IN FOG AND LOCALLY HEAVY SHOWERS. ISOLATED
THUNDERSTORMS ARE ALSO POSSIBLE.
OUTLOOK...THURSDAY NIGHT THROUGH MONDAY...
THURSDAY NIGHT-FRIDAY...MODERATE CONFIDENCE. COLD FRONT WILL
REMAIN W OF THE WATERS SO EXPECT S WINDS GUSTING TO 25-30 KT. LOW
PROB OF GALE GUSTS. SEAS WELL ABOVE 5 FT...MAINLY OVER THE OUTER
WATERS. WINDS MAY SHIFT TO NW-N OVER THE WESTERN WATERS FRI NIGHT.
SATURDAY...LOW CONFIDENCE DUE TO TIMING OF FRONT. FRONT WILL BE
SLOW TO CLEAR THE EASTERN WATERS...BUT SHOULD DURING THE DAY. N
WINDS WILL GUST TO 25 KT MAINLY ON THE EASTERN WATERS. SEAS REMAIN
AOA 5 FT OVER THE OPEN WATERS.
SUNDAY...LOW TO MODERATE CONFIDENCE. EXPECT W-NW WIND GUSTS UP TO
25 KT AND SEAS AOA 5 FT.
MONDAY...MODERATE CONFIDENCE. WINDS AND SEAS WILL SLOWLY
DIMINISH.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 AM THURSDAY TO 6 AM EDT FRIDAY FOR
ANZ232>234.
SMALL CRAFT ADVISORY FROM 10 AM THURSDAY TO 6 AM EDT FRIDAY
FOR ANZ230-231-236-251.
SMALL CRAFT ADVISORY UNTIL 6 AM EDT FRIDAY FOR ANZ235-237.
SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 6 AM EDT FRIDAY
FOR ANZ250.
SMALL CRAFT ADVISORY UNTIL 6 AM EDT FRIDAY FOR ANZ254>256.
&&
SYNOPSIS...WTB/EVT
NEAR TERM...WTB
SHORT TERM...WTB
LONG TERM...EVT
AVIATION...WTB/EVT
MARINE...WTB/EVTHazardous weather outlook, May 22, 4:58 PM EDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 458 PM EDT WED MAY 22 2013 CTZ002>004-MAZ002>004-008>012-NHZ011-232100- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-CHESHIRE NH- 458 PM EDT WED MAY 22 2013 ...SEVERE THUNDERSTORM WATCH 210 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT... CENTRAL MASSACHUSETTS...WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THURSDAY AND INTO FRIDAY. A FEW OF THESE THUNDERSTORMS MAY BE STRONG TO POSSIBLY SEVERE. MAIN THREATS WILL BE STRONG WIND GUSTS AND HEAVY DOWNPOURS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MAZ005>007-013>024-026-NHZ012-015-RIZ001>008-232100- CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA- WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA- EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA- EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA- BARNSTABLE MA-DUKES MA-NANTUCKET MA-NORTHERN MIDDLESEX MA- EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH- NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI- EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 458 PM EDT WED MAY 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND. .DAY ONE...TONIGHT. ISOLATED STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY DEVELOP THIS AFTERNOON WITH THE GREATEST RISK WEST OF I-95. THESE STORMS COULD CONTAIN LARGE HAIL...DAMAGING WINDS AS WELL AS HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THURSDAY AND INTO FRIDAY. A FEW OF THESE THUNDERSTORMS MAY BE STRONG TO POSSIBLY SEVERE. MAIN THREATS WILL BE STRONG WIND GUSTS AND HEAVY DOWNPOURS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ230>237-250-251-254>256-232100- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND NANTUCKET- COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO 20 NM SOUTH OF BLOCK ISLAND- 458 PM EDT WED MAY 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A LOW PROBABILITY OF NORTH TO NORTHWEST GALES FRIDAY INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT WWW.WEATHER.GOV/BOSTON YOU CAN FOLLOW US ON FACEBOOK AT WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV YOU CAN FOLLOW US ON TWITTER AT @NWSBOSTON
In the hours before
Special weather statement, May 22, 1:31 PM EDT, 4 hours 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 131 PM EDT WED MAY 22 2013 CTZ002>004-MAZ002>019-026-NHZ011-012-015-RIZ001>005-222000- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-NORTHERN MIDDLESEX MA- CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI- BRISTOL RI- INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION... VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD... ORANGE...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...LAWRENCE... GLOUCESTER...CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON... SPRINGFIELD...MILFORD...WORCESTER...FOXBORO...NORWOOD... CAMBRIDGE...BOSTON...QUINCY...TAUNTON...BROCKTON...PLYMOUTH... AYER...JAFFREY...KEENE...MANCHESTER...NASHUA...PETERBOROUGH... WEARE...FOSTER...SMITHFIELD...PROVIDENCE...WEST GREENWICH... WARWICK...BRISTOL 131 PM EDT WED MAY 22 2013 ...SEVERE THUNDERSTORMS POSSIBLE THROUGH THIS EVENING IN PARTS OF SOUTHERN NEW ENGLAND... THUNDERSTORMS HAVE BEGUN TO DEVELOP ACROSS EASTERN NEW YORK EARLY THIS AFTERNOON...AND WILL HEAD INTO WESTERN NEW ENGLAND BETWEEN 3 PM AND 5 PM. SOME OF THE THUNDERSTORMS MAY BE SEVERE...ESPECIALLY IN NORTHERN CONNECTICUT...WESTERN AND CENTRAL MASSACHUSETTS...AND SOUTHWEST NEW HAMPSHIRE WHERE A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM. THUNDERSTORMS ARE ALSO POSSIBLE FARTHER SOUTH AND EAST...INTO THE PROVIDENCE AND BOSTON AREAS...BUT THE POTENTIAL FOR SEVERE WEATHER IS MORE LIMITED. IN ADDITION...MINOR FLOODING IS POSSIBLE ACROSS WESTERN MASSACHUSETTS AND SOUTHWEST NEW HAMPSHIRE...WHERE OVER ONE INCH OF RAIN FELL YESTERDAY. THOSE WITH OUTDOOR PLANS THIS AFTERNOON AND EVENING SHOULD HAVE A SAFE PLACE TO GO IF THUNDERSTORMS APPROACH...SUCH AS A VEHICLE OR INDOORS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. STAY TUNED TO NOAA ALL HAZARDS RADIO...OR YOUR LOCAL MEDIA FOR UPDATED INFORMATION THROUGHOUT THE DAY. JWD
Special weather statement, May 22, 3:36 PM EDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
336 PM EDT WED MAY 22 2013
MAZ002>004-008>011-NHZ011-222100-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-EASTERN FRANKLIN MA-
NORTHERN WORCESTER MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
WESTERN HAMPSHIRE MA-CHESHIRE NH-
336 PM EDT WED MAY 22 2013
...STRONG THUNDERSTORMS ENTERING WESTERN NEW ENGLAND...
AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS FROM SOUTHERN VERMONT INTO THE
BERKSHIRES...MOVING EAST AT 30 MPH.
THESE STORMS WILL CROSS THE EAST SLOPES OF THE BERKSHIRES AND
CONNECTICUT VALLEY THROUGH 430 PM...AND SHOULD REACH THE WORCESTER
HILLS BY 5 PM.
WIND GUSTS UP TO 40 MPH AND HEAVY RAINFALL CAN BE EXPECTED...BUT THE
STORMS HAVE THE POTENTIAL TO BECOME SEVERE...AND PRODUCE DAMAGING
WINDS OR LARGE HAIL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GET INDOORS WHEN THESE STORMS APPROACH. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES.
TORRENTIAL RAINFALL WAS OCCURRING WITH THESE STORMS. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.
&&
LAT...LON 4215 7307 4215 7303 4231 7300 4233 7306
4238 7307 4239 7301 4263 7295 4267 7300
4270 7295 4270 7302 4274 7302 4273 7246
4277 7252 4288 7256 4295 7254 4300 7245
4312 7244 4313 7204 4205 7237 4205 7305
TIME...MOT...LOC 1930Z 261DEG 27KT 4311 7272 4222 7320
JWDSpecial weather statement, May 22, 4:02 PM EDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
402 PM EDT WED MAY 22 2013
MAZ002-NHZ011-222045-
WESTERN FRANKLIN MA-CHESHIRE NH-
402 PM EDT WED MAY 22 2013
...STRONG THUNDERSTORM DEVELOPING IN NORTHWEST MASSACHUSETTS...
AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HEATH...OR 14 MILES NORTHWEST OF
GREENFIELD...MOVING NORTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE
WITH THIS STORM. IT WILL MOVE ACROSS WESTERN CHESHIRE COUNTY BETWEEN
430 PM AND 5 PM.
LOCATIONS IMPACTED INCLUDE...
KEENE...SURRY...SULLIVAN...GILSUM...GUILFORD CENTER...CHESTERFIELD...
WALPOLE AND WESTMORELAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS ALSO POSSIBLE.
&&
LAT...LON 4313 7243 4313 7238 4302 7218 4280 7253
4281 7255 4266 7275 4272 7289 4274 7287
4274 7288 4281 7256 4288 7256 4292 7252
4295 7254 4297 7247 4300 7245 4305 7247
4308 7244 4314 7245 4316 7243
TIME...MOT...LOC 2000Z 223DEG 35KT 4273 7280
JWDSpecial weather statement, May 22, 4:35 PM EDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
435 PM EDT WED MAY 22 2013
MAZ002-003-222115-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
435 PM EDT WED MAY 22 2013
...STRONG THUNDERSTORM IN THE BERKSHIRES...
AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ADAMS...MOVING EAST AT 30 MPH.
WIND GUSTS UP TO 40 MPH AND HEAVY RAIN CAN BE EXPECTED WITH THIS
STORM...AS IT MOVES ACROSS FRANKLIN COUNTY THROUGH 530 PM.
LOCATIONS IMPACTED INCLUDE...
GREENFIELD...LEYDEN...DEERFIELD...BUCKLAND...COLRAIN...HAWLEY...
SHELBURNE...ASHFIELD...HEATH...CHARLEMONT...CONWAY...ROWE AND MONROE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH
TO PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES.
TORRENTIAL RAINFALL WAS OCCURRING WITH THIS STORM. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.
&&
LAT...LON 4274 7276 4273 7257 4250 7257 4251 7287
4254 7288 4255 7297 4266 7295 4267 7300
4269 7297 4269 7296 4270 7295 4270 7302
4272 7302
TIME...MOT...LOC 2030Z 261DEG 26KT 4260 7308
JWDLocal storm report, May 22, 5:46 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
546 PM EDT WED MAY 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM HAIL CONWAY 42.52N 72.68W
05/22/2013 E1.75 INCH FRANKLIN MA AMATEUR RADIO
GOLF BALL SIZED HAIL
&&
KABThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 8:57 PM EDT | Special Marine Warning | BOX | 63 min | |
| May 21, 9:00 PM EDT | Special Weather Statement | BOX | Hampshire | 45 min |
| May 21, 10:51 PM EDT | Special Weather Statement | BOX | Franklin, Hampshire | 39 min |
| May 21, 11:46 PM EDT | Special Weather Statement | BOX | Hampden, Hampshire, Worcester | 44 min |
| May 22, 12:18 AM EDT | Areal Flood Advisory | BOX | Hampden, Hampshire | 117 min |
| May 22, 4:25 AM EDT | Small Craft Advisory | BOX | 5 days | |
| May 22, 3:36 PM EDT | Special Weather Statement | BOX | Franklin, Hampden, Hampshire | 84 min |
| May 22, 4:35 PM EDT | Special Weather Statement | BOX | Franklin | 40 min |
| May 22, 4:55 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampshire | 65 min |
| May 22, 5:03 PM EDT | Tornado Warning | BOX | Franklin | 42 min |
| May 22, 5:40 PM EDT | Tornado Warning | BOX | Franklin | 50 min |
| May 22, 5:59 PM EDT | Tornado Warning | BOX | Franklin, Worcester | 46 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.